Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 431, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Nov 12, 2005, 3:52 PM CST for Lake County, South Dakota. It was in force for 38 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 12, 2005, 3:52 PM CST (21:52 UTC)
- Expired
- Nov 12, 2005, 4:30 PM CST
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
County Lake County, SD
The radar
The Sioux Falls radar (KFSD), 53 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 12, 4:05 PM CST | HAIL 0.75 | 5 S Madison, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 12, 1:44 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 9.9 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1926 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 235 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 122153 SVRFSD SDC079-122230- /O.NEW.KFSD.SV.W.0431.051112T2152Z-051112T2230Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 352 PM CST SAT NOV 12 2005 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 430 PM CST * AT 352 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR ORLAND...OR ABOUT 9 MILES SOUTHWEST OF MADISON...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MADISON AROUND 405 PM CST WENTWORTH AROUND 425 PM CST SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING. LAT...LON 4396 9735 4384 9727 4390 9690 4413 9689 $$ MJF
2 follow-up statements
000 WWUS53 KFSD 122215 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 415 PM CST SAT NOV 12 2005 SDC079-122230- /O.CON.KFSD.SV.W.0431.000000T0000Z-051112T2230Z/ LAKE SD- 415 PM CST SAT NOV 12 2005 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CST FOR LAKE COUNTY... AT 415 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THE STRONGEST STORM WAS LOCATED NEAR MADISON...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WENTWORTH AROUND 430 PM CST A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING. LAT...LON 4406 9725 4388 9721 4390 9690 4413 9689 $$ MJF
000 WWUS53 KFSD 122233 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 433 PM CST SAT NOV 12 2005 SDC079-122243- /O.EXP.KFSD.SV.W.0431.000000T0000Z-051112T2230Z/ LAKE SD- 433 PM CST SAT NOV 12 2005 ...THE SEVERE THUNDERSTORM WARNING FOR LAKE COUNTY EXPIRED AT 430 PM CST... THE STORM IS NO LONGER SEVERE. A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST SATURDAY EVENING. LAT...LON 4406 9725 4388 9721 4390 9690 4413 9689 $$ MJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 12, 3:20 PM CST, 32 minutes earlier.
Area forecast discussion, Nov 12, 3:20 PM CST, 32 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CST SAT NOV 12 2005
.DISCUSSION...
STG LO MOVG RPDLY NEWD FROM AREA THIS EVE WILL BRING INCRG WNDS FROM
THE W TNGT...BESIDES PSBLY SVR CONVECTN E INTO ERY EVE. SCT SHWRS
SHUD CONT TO MOVE OVER AREA BHND SYS AS IT MOVES UP. LATE TNGT WILL
MENTN PSBL RAIN/SNW SHWRS IN THE N ESPLY NERN PART OF FCST AREA. DUE
TO WELL MIXED AIR WILL BE HARD TO GET ANY SNW TILL H8 TEMP GETS
SVRLY DEGS BLO ZERO. THESE SHUD BE GETTING PRETTY SPOTTY BY THIS
TIME THO...UNLESS THERE IS A LTL WRAP ARND FROM THE N REACHNG OUR
FAR NERN CWA LATE. FOR NOW WILL JUST GO CHC OR SCT SHWRS.
WND ADVY WILL BE NEEDED OVER ALL OF FCST AREA TNGT SO WILL KEEP
GOING WITH SOME TIMING ADJUSTMNTS. WILL LEAVE FAR W TIL 12Z...CNTRL
TIL 15Z...AND E TILL 18Z WHICH IS NOON SUN. STG BLOWING IN THE MRNG
E...OTRW WINDS WILL BE DCRG STDLY FROM THE W VERY LATE TNGT AND
SUN...GETTNG PRETTY LGT BY LATE SUN.
BIG QSTN IS WILL HI WND WARNG BE NEEDED IN FAVORED AREA OF SWRN MN
LATE TNGT AND SUN MRNG. LATST ETA12 PROJECTS STGST BL WNDS OVER THIS
AREA AFT 09Z AND TO JUST AFTER 12Z. THIS RDG AREA LIKES TO BLOW
STGLY AND IT IS PSBLY WINDS WILL GET TO WARNG CRITERIA...BUT NOT
TILL AFT 09Z. DUE TO CLOSE CALL AND LATE TIMING...WILL KEEP AN ADVY
FOR NOW AND WE WILL WATCH FOR PSBLY UPGRADE. ANOTHR PRBLM IS FCST
CONFUSION BY ISSUING AN ADVY FOLLOWED BY A WARNG...OR BY ISSUING
JUST A WARNG WHEN WNDS WILL NOT BE UP THERE MOST OF TNGT.
BESIDES DCRG WNDS...ANY PCPN SHUD BE OUT OF AREA BY SUN MRNG...AND
THERE SHUD BE A DCRS IN CLDS SUN. SOME QSTN ON HOW MUCH SKIES WILL
CLEAR WITH NEXT SYS RPDLY APPCHG LATE SUN AND SUN NGT. IT CUD GO
MOCLR FOR A WHILE ESPLY S...BUT FOR NOW WILL ALLOW FOR SOME INCRG HI
CLDS AS ONE SYS PULLS AWAY AND NEXT ONE APPCHS...AND WILL DCRS CLDS
ONLY TO PTCLDY TERRITORY.
WRMFNT MOVG IN LATE SUN NGT AS SFC LO APPCHS FROM THE NW MAY BRING
SOME SHWRS LATE SUN NGT. DESPITE COOL THINKNSSES...TEMPS SHUD BE
WARMNG TOO MUCH AT SFC AND LWR LYS FOR ANY SNW. AS THIS SYS AND ITS
SCT SHWRS MOVE ACRS MON...ENUF COOLNG MAY OCCUR BY AFTN AHD OF COLER
AIR FOR A LTL SNW IN THE N...SO WILL ACCOUNT FOR THIS PSBLTY. WILL
THEN HAVE SOME LGT SNW/SHW SHWRS/ MON NGT AND SOME FLRYS E/NE TUE AS
UPR SYS CONTS TO MOVE THRU THEN E OF AREA. NEW ETA/NAM FROM 18Z
SHOWS A LTL MORE DIGGING AND A LTL SLWR MOVEMENT TO UPR LOW. IF THIS
TREND CONTS...AND IT CUD CONSIDERNG HOW FAR OUT IN GULFAK SYS IS
RIGHT NOW...WE CUD WIND UP WITH SOME SNW ACCUM MON NGT. HVR THIS IS
SPECULATION FOR NOW.
SYS SHUD IN ANY EVENT SHUD BE MOVG OUT BY LATE TUE EVEN IF IT SLOWS
DOWN...LEADG TO DCRG WNDS AFTER A WNDY MON NGT AND TUE...WITH DCRG
CLDS AND SOME NICE COLD TEMPS FOR TUE NGT.
IN THE EXTENDED WED THRU SAT...LAST 3 GFS RUNS AND DGEX HAVE COME
AROUND TO A SOLN OF NW FLOW ALOFT IN THE MIDDLE PART OF THE
COUNTRY...WITH A DECENT UPPER RIDGE BUILDING OVR THE W COAST AND A
TROF TO OUR E. THIS IS BACKED UP BY THE 00Z/06Z ENS MEANS. A DRY
FLOW...AND LOOKS TO BE LITTLE IN THE WAY OF PCPN IN THIS AREA...WITH
A POSSIBLE EXCEPTION ON D+7 WHERE ANOTHER UPPER TROF SCOOTS SWD FM S
CENTRAL CANADA. LEFT DRY ATTM HOWEVER AS TREND WAS NOT STRONG ENUF
TO WARRANT A MENTION A WEEK OUT. A POWERFUL UPPER TROF ALSO MOVES
SWD THRU THIS AREA IN THE THU TIMEFRAME. THIS SYSTEM DRAGS A STRONG
CDFNT THRU THE FA DURING THE DAY. TAKEN LITERALLY FOR TIMING...THERE
WOULD LIKELY BE FALLING TEMPS DURING THU AFTN. EDGED DOWN THE HIGHS
ON THU TO AOB GUIDANCE VALUES...USING THE H85 TEMPS OFF OF THE 06Z
DGEX VALID AT 18Z THU. MY HIGHS ARE FULLY MIXED FM THOSE FCST H85
TEMPS. GRADIENT THEN STAYS RATHER STRONG ACROSS CWFA INTO FRI
MRNG...ESP OVR THE ERN TWO THIRDS...SO KEPT LOWS MIXED ABOUT 10 DEGS
ABV FCST 12Z H85 TEMPS FM THE 00Z GFS/06Z DGEX. THAT BEING SAID MAY
HAVE TO DROP LOWS FURTHER FM THE JAMES VALLEY WWD BY TOMORROWS FCST
ISSUANCE. IT SHOULD BE NOTED THAT H85 TEMPS ARE IN GOOD AGREEMENT
BETWEEN THE DGEX AND GFS RUNS IN THIS FCST PKG. ECMWF DID NOT SHOW
AS MUCH AS A COLD PUSH FOR THU AND WAS NOT FOLLOWED YET ATTM.
&&
.AVIATION...
MVFR CIGS AND VIS THROUGH 00Z WITH SCATTERED SHOWERS AND
THUNDERSTORMS. WITH INTENSIFYING LOW PRESSURE OVER
MINNESOTA...STRONG WINDS WILL DEVELOP OVER WESTERN AREAS BY
00Z...THEN SPREADING EASTWARD THROUGH TONIGHT. WINDS MAY GUST TO
NEAR 45 MPH OVER PORTIONS OF SOUTHWESTERN MINNESOTA AND NORTHWESTERN
IOWA AFTER MIDNIGHT.
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...WND ADVY TNGT JAMES RVR AND W
WND ADVY TNGT AND ERY WED MRNG E OF JAMES RVR
MN...WND ADVY TNGT AND WED MRNG
IA...WND ADVY TNGT AND WED MRNG
NE...WND ADVY TNGT AND ERY WED MRNG.
&&
WILLIAMS/MJF/JMHazardous weather outlook, Nov 12, 5:52 AM CST, 10 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 0552 AM CST SAT NOV 12 2005 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-131200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 0552 AM CST SAT NOV 12 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... ISOLATED THUNDERSTORMS WILL LIFT NORTHWARD ACROSS THE REGION THIS MORNING WITHIN A BROADER AREA OF SCATTERED SHOWERS. THESE STORMS WILL NOT BE SEVERE. HOWEVER...BETWEEN 1PM AND 3PM...ADDITIONAL AND MORE DISCRETE THUNDERSTORMS ARE EXPECTED TO DEVELOP RAPIDLY ALONG A LINE FROM WAKEFIELD TO ORANGE CITY TO COMFREY. THESE STORMS WILL BE CAPABLE OF PRODUCING HAIL TO HALF DOLLAR SIZE...AND DAMAGING WIND GUSTS TO 65 MPH. THE CELLS SHOULD QUICKLY CONGEAL INTO A LINE...AND MOVE RAPIDLY TO THE NORTHEAST. THE SEVERE WEATHER THREAT WILL END BY 6PM. WIND AND FOG... BY MID AFTERNOON...WINDS FROM THE JAMES VALLEY AND WESTWARD WILL BECOME NORTHWEST AND INCREASE TO 25 TO 35 MPH...WITH GUSTS TO AROUND 45 MPH. THESE STRONG WINDS WILL OVERSPREAD AREAS NEAR INTERSTATE 29 BY AROUND 6PM...AND CONTINUE TO EXPAND THROUGH NORTHWEST IOWA AND SOUTHWEST MINNESOTA IN THE EVENING. WINDS WILL BECOME ESPECIALLY STRONG ACROSS SOUTHWEST MINNESOTA...WHERE SOME WIND GUSTS TO AROUND 50 MPH ARE POSSIBLE TONIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY STRONG LOW PRESSURE WILL AGAIN CRANK UP WINDS ON MONDAY NIGHT AND TUESDAY ACROSS THE REGION. MUCH COLDER AIR WILL SPILL IN AS WELL... AND THERE IS A THREAT FOR SOME ACCUMULATING SNOWFALL...MAINLY ACROSS SOUTHWESTERN MINNESOTA MONDAY NIGHT INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 1 PM FOR MUCH OF SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 12, 4:14 AM CST | Wind Advisory | FSD | Aurora, Beadle, Bon Homme, Brookings, Brule, Charles Mix and 18 more | 31 hr |
| Nov 12, 2:41 PM CST | Severe Thunderstorm Warning | FSD | Hutchinson | 34 min |
| Nov 12, 2:59 PM CST | Severe Thunderstorm Warning | FSD | Hanson, McCook | 46 min |
| Nov 12, 3:01 PM CST | Severe Thunderstorm Warning | FSD | Lincoln, Union | 29 min |
| Nov 12, 3:15 PM CST | Severe Thunderstorm Warning | FSD | Hutchinson, Turner | 45 min |
| Nov 12, 3:45 PM CST | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 45 min |
| Nov 12, 3:59 PM CST | Severe Thunderstorm Warning | FSD | Turner | 31 min |
| Nov 12, 4:29 PM CST | Severe Thunderstorm Warning | FSD | Minnehaha | 46 min |
| Nov 12, 4:54 PM CST | Severe Thunderstorm Warning | FSD | Brookings, Moody | 32 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.